New Mexico, 2009

Hail and Damaging Winds in New Mexico, July 28, 2009

July 28, 2009 · NWS ABQ · 6 events in 4 counties and zones

A fresh supply of moisture behind a back door cold front helped trigger thunderstorms over eastern New Mexico. High and damaging thunderstorm winds and large hail were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A fresh supply of moisture behind a back door cold front helped trigger thunderstorms over eastern New Mexico. High and damaging thunderstorm winds and large hail were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 28, 12:36 PM MST, 34 minutes earlier.

Area forecast discussion, Jul 28, 12:36 PM MST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
136 PM MDT TUE JUL 28 2009

.UPDATE...ZONE FORECAST AND HAZARDOUS WEATHER OUTLOOK PRODUCT
UPDATES WILL BE OUT SHORTLY TO ACCOUNT FOR EXPECTED SEVERE WEATHER
POTENTIAL ACROSS PORTIONS OF CENTRAL AND EASTERN NEW MEXICO THIS
AFTERNOON AND EVENING.

&&

.PREV DISCUSSION...324 AM MDT TUE JUL 28 2009...
LOOKS TO BE A MUCH MORE ACTIVE DAY WEATHERWISE ACROSS MUCH OF
CWA...WITH EMPHASIS ON AT LEAST THE NE AND E CENTRAL SECTIONS.
SOMEWHAT MORE SHORT WAVE ENERGY APPROACHING FROM UT...NW CO...WY
AREA AND ANOTHER BOUNDARY COMING SOUTHWARD SHOULD HELP N CENTRAL
AND NE AREAS THE MOST TO BECOME CONVECTIVELY ACTIVE. THE FACT
THAT MOST OF THE E AND N PORTION OF FCST AREA HAD A REST FROM
CONVECTION MON SHOULD HELP ALSO TO RECOVER CAPE AND THETA E VALUES
AMONG OTHER TSTM FAVORABLE PARAMETERS. ALSO ONGOING CONVECTION
ACROSS NE QUARTER WILL ALSO HELP LAY DOWN SOME BOUNDARIES TO HELP
TRIGGER CONVECTION A LITTLE EARLIER THAN WOULD OTHERWISE BE THE
CASE...AT LEAST ACROSS THE PLAINS PORTION OF THE NE. SPC QUITE
LIBERAL WITH THE SLIGHT RISK AREA...ESPECIALLY FOR S OR SE PORTION
OF CWA...BUT IF CONVECTIVELY ENHANCED BOUNDARY CAN DROP FAR ENOUGH
S OVERNIGHT...IT MAY HELP THEIR CHANCES. DID ADD THE SEVERE STORM
POTENTIAL WORDING FOR MOST OF E HALF ZONES. THERE IS ALSO AN
APPARENT SHORT WAVE SLOWLY COMING ESE OR SE OUT OF CENTRAL/E
CENTRAL AZ AS EVIDENCED BY EARLIER CLUSTER OF STORMS THERE...BUT
PROBABLY FAIRLY WEAK FEATURE SINCE CONVECTION FIZZLED. BUT THAT
SHOULD HELP WESTERN AREAS A LITTLE S OF INTERSTATE 40 TO BE FAIRLY
ACTIVE TODAY. AS FOR AREAS BETWEEN THERE AND THE N
MOUNTAINS...THAT IS A LITTLE MORE PROBLEMATIC...BUT STAYED PRETTY
CLOSE TO INHERITED POPS FOR THAT AREA...WHILE BEEFING UP A BIT
SANGRES TO NE HIGHLANDS AND A LITTLE WAYS TO THE S. ANY BEEFING OF
SAME ACROSS E HALF NM FOR THIS EVENING WAS NOT SUBSTANTIAL AS THAT
SEEMED VERY WELL COVERED. LASTLY...DISCUSSED WITH MY LEAD ABOUT
THE WISDOM OF ISSUING FLASH FLOOD WATCH FOR SANGRES AND SOME PART
OF NE AND OR E CENTRAL NM...AND CONSENSUS WAS FOR NOW TO JUST STAY
WITH THE SEVERE WORDING...WHICH INCLUDES MENTION ALSO OF HEAVY
RAINFALL. THAT MAY WELL BE THE MORE IMPORTANT CONSIDERATION TO
HIGHLIGHT FOR NOW. HEAVIEST RAIN FOCUS IS STILL NOT QUITE AS
BULLSEYED AS I WOULD LIKE IT TO BE...GIVEN THAT MAIN SHORT WAVE
ENERGY MAY STILL BE A LITTLE TOO FAR AWAY AT LEAST THIS AFTN TO
GIVE AS MUCH BROAD SCALE LIFT THAT WOULD MAKE IT EVEN MORE IDEAL.
ALSO THE ONE AND A HALF TO ALMOST TWO DAY BREAK IN WIDESPREAD PCPN
HELPED IN NO ISSUANCE DECISION. DAY SHIFT MAY WELL WANT TO REVISIT
THIS. LOOKING AHEAD WILL SEE WED PERHAPS BEING A SLIGHTLY LESS
ACTIVE DAY...BUT LATEST 06Z NAM RUN INDICATING NEXT BACK DOOR
BOUNDARY MAY BE A LITTLE FASTER GETTING INTO NE NM. THU MAY BRING
ANOTHER UPTICK TO SOME PORTION OF E CENTRAL OR N NM...BUT TIMING
OF NEXT BOUNDARY STILL A LITTLE UNCERTAIN. THEREAFTER GFS SHOWS
ANOTHER FAIRLY HEALTHY BOUNDARY PLUNGING S AND W ACROSS E AND
CENTRAL NM SUN TO MON PERIOD AS HIGH ALOFT BUILDS A BIT OVER OR
VERY NEAR THE STATE. THAT REMAINS TO BE SEEN GIVEN THAT THE
WESTERLIES SEEM TO SHIFT TO SOME DEGREE TO N OF NM.

IMPORTANT NOTE...THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS
TRANSITIONED TO NEW PUBLIC ZONE BOUNDARIES. FOR FURTHER DETAILS...
PLEASE REFER TO HTTP://WWW.SRH.NOAA.GOV/ABQ/ZONE/2009PUBLICZONES.PHP
/USE LOWER CASE LETTERS/.

43

.AVIATION...
ISOLD MVFR/IFR CIGS/VSBY IN PATCHY FOG/LOW CLOUDS WILL EXIST UNTIL AROUND
15Z THIS MORNING ALONG EXTREME EAST CENTRAL NM/TX BORDER.
OTHERWISE...ISOLD TSTMS WILL CONTINUE TO TRACK SOUTHEAST OVER THE
NORTHEAST AND EAST CENTRAL PLAINS THROUGH 13Z-15Z BEFORE
DISSIPATING. EXPECT STORMS TO REDEVELOP BY 18Z IN NORTHWEST FLOW
ALOFT. STORMS TO BE MORE INTENSE AND WIDESPREAD OVER NORTHERN AND
CENTRAL NEW MEXICO WITH LCL MVFR/IFR CIGS/VSBY OBSCURING MOUNTAINS
BETWEEN 20Z-02Z. ISOLD SEVERE STORMS WITH LARGE HAIL AND WIND GUSTS
AROUND 50KT WILL BE POSSIBLE FROM THE CENTRAL MOUNTAIN CHAIN ACROSS
THE EASTERN PLAINS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

.FIRE WEATHER...
NORTHWEST FLOW ALOFT CONTRIBUTING TO SOME EARLY
MORNING THUNDERSTORM ACTIVITY OVER THE NORTHEAST AND EAST CENTRAL
PLAINS. CONVECTION ANTICIPATED TO BE MUCH MORE WIDESPREAD AND
INTENSE THIS AFTERNOON AND EVENING AS LOW LEVEL UPSLOPE WINDS
DEVELOP FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN ACROSS
THE EASTERN PLAINS...AND UPPER DISTURBANCES CONTINUE TO PASS THROUGH
THE CENTRAL ROCKIES IN THE NORTHWEST WINDS ALOFT. SOME OF THE STORMS
FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN OVER THE EASTERN
PLAINS COULD BECOME SEVERE.

WHILE DAYTIME HUMIDITIES OVER NORTHWEST AND FAR WEST CENTRAL NEW
MEXICO COULD CONTINUE A DRYING TREND TODAY...THUNDERSTORM
DEVELOPMENT IN THE EASTERN PLAINS SHOULD RESULT IN A PUSH OF HIGHER
HUMIDITIES WESTWARD AND INTO THE RIO GRANDE VALLEY TONIGHT.

WEDNESDAY SHOULD BE LESS ACTIVE AGAIN...BUT DRIER AND WARMER WEATHER
WILL ALLOW FOR LATE DAY HUMIDITIES BELOW 15 PERCENT OVER NORTHWEST
AND FAR WEST CENTRAL NEW MEXICO.

A MORE SIGNIFICANT SURFACE FRONT IS PREDICTED TO IMPACT THE EASTERN
PLAINS WEDNESDAY NIGHT AND THURSDAY. THE BOUNDARY WILL RESULT IN A
DECENT PUSH OF MOISTURE BACK INTO THE RIO GRANDE VALLEY AND POSSIBLY
TO THE CONTINENTAL DIVIDE THURSDAY. DRIER AIR WILL CONTINUE TO TRY
TO SPREAD INTO WESTERN NEW MEXICO FRIDAY AND SATURDAY...BUT HIGHER
HUMIDITIES WILL LINGER IN THE EAST. FORECAST MODELS EXHIBIT
CONSIDERABLE DISAGREEMENT WHERE THE UPPER HIGH PRESSURE CENTER WILL
SET UP OVER THE COMING WEEKEND. THE CURRENT WEATHER PATTERN COULD
PERSIST...OR A WETTER PATTERN...FAVORING THE WESTERN AND CENTRAL
PORTIONS OF THE STATE...COULD DEVELOP.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

03/50
Hazardous weather outlook, Jul 28, 12:48 PM MST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
148 PM MDT TUE JUL 28 2009

NMZ501>540-291200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
148 PM MDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL
AND EASTERN NEW MEXICO THROUGH 9 PM MDT THIS EVENING. STORMS WILL
HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAIN WITH POSSIBLE FLASH FLOODING. PLEASE REFER TO THE
LATEST SEVERE THUNDERSTORM WATCH AMD WARNING STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF
THE NORTHERN MOUNTAINS...NORTHEAST HIGHLANDS AND EASTERN PLAINS
DURING THE AFTERNOON AND EVENING HOURS THROUGH THURSDAY. SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND HEAVY
RAINFALL. THE HEAVY RAINFALL MAY POSE A THREAT FOR LOCALIZED FLASH
FLOODING.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

In the hours before

Special weather statement, Jul 28, 11:25 AM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1225 PM MDT TUE JUL 28 2009

NMZ512-513-516-281900-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-UPPER RIO GRANDE
VALLEY-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
1225 PM MDT TUE JUL 28 2009

...STRONG THUNDERSTORM MOVING OVER CENTRAL TAOS COUNTY...

AT 1225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR ARROYO HONDO. MOVEMENT WAS
SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ARROYO SECO...EL PRADO...
SAN CRISTOBAL...TAOS PUEBLO AND VALDEZ.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Jul 28, 12:47 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
147 PM MDT TUE JUL 28 2009

NMZ512-513-516-282015-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-UPPER RIO GRANDE
VALLEY-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
147 PM MDT TUE JUL 28 2009

...STRONG THUNDERSTORM MOVING OVER NORTHERN TAOS COUNTY...

AT 147 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES SOUTHWEST OF COSTILLA.
MOVEMENT WAS SOUTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE AMALIA...CERRO...RED
RIVER AND SUNSHINE VALLEY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR EASTERN NEW MEXICO.

DPORTER
Special weather statement, Jul 28, 12:50 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
150 PM MDT TUE JUL 28 2009

NMZ507-519-282015-
ALBUQUERQUE METRO AREA-WEST CENTRAL HIGHLANDS-
150 PM MDT TUE JUL 28 2009

...STRONG THUNDERSTORM MOVING OVER WESTERN BERNALILLO COUNTY...

AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES EAST OF CEBOLLETA.
MOVEMENT WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE TOHAJIILEE AND PORTIONS
OF INTERSTATE 40.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Jul 28, 12:59 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
159 PM MDT TUE JUL 28 2009

NMZ515-527>529-531-282045-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-FAR NORTHEAST
HIGHLANDS-HARDING COUNTY-NORTHEAST HIGHLANDS-RATON RIDGE/JOHNSON
MESA-
159 PM MDT TUE JUL 28 2009

...LINE OF STRONG THUNDERSTORMS AFFECTING THE EAST SLOPES OF THE
SANGRE DE CRISTOS AS WELL AS THE INTERSTATE 25 CORRIDOR...

AT 156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP
TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE
EXTENDING FROM RATON TO 6 MILES EAST OF SAPELLO. MOVEMENT WAS
EAST/SOUTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
GOLONDRINAS...MAXWELL...MIAMI...OCATE...OJO FELIZ...WAGON MOUND AND
RATON CREWS AIRPORT.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR EASTERN NEW MEXICO.

50

The radar

The Pueblo radar (KPUX), 194 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Colfax

When
July 28, 1:10 PM MST
Where
Colfax County, Raton Crews Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
36.730, -104.500

Thunderstorm Wind, Colfax

When
July 28, 1:20 PM MST
Where
Colfax County, (Rtn)raton Crews Airport
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.740, -104.510

Hail, Lincoln

When
July 28, 3:40 PM MST
Where
Lincoln County, 7 mi NNE of Hondo
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.474, -105.214

Hail, Chaves

When
July 28, 5:20 PM MST
Where
Chaves County, 4 mi E of Elk
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.940, -105.261

Thunderstorm Wind, De Baca

When
July 28, 6:05 PM MST
Where
De Baca County, 7.36 mi SE of Yeso
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.365, -104.518

Several three to four inch tree branches were snapped off.

Hail, De Baca

When
July 28, 6:29 PM MST
Where
De Baca County, 9.77 mi S of Buchanan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.289, -104.788

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175681, 175696, 175688, 175697, 175694, 175693.